While new drugs for cancer are helping patients fight the disease, they also produce side effects that can affect the hair, skin and nails and can significantly affect quality of life and, potentially, the ability to continue treatment, researchers shared recently at the American Academy of Dermatology Summer Meeting.
“Approximately half of patients who undergo immunotherapy and receive targeted cancer medications experience a skin-related reaction to the medication,” Anisha Patel, MD, FAAD, an associate professor of dermatology and internal medicine at the University of Texas MD Anderson Cancer Center in Houston, said in the release.
As many as 60% of patients experience hair, skin and nail reactions when combinations of targeted cancer therapies are used, according to Patel, in a media release from Healio Dermatology.
Patel urges patients to seek treatment from a board-certified dermatologist prior to beginning any cancer therapies. Dermatologists can help patients with preventative strategies to reduce discomfort, such as limiting ultraviolet exposure, reducing friction and trauma to the hands and feet and avoiding manipulation of the nail cuticles.
Simple adjustments before treatment can greatly improve a patient’s comfort throughout therapy, Patel adds.
Many cancer therapies make the skin extremely sensitive to UV light, so knowing up front if the medication requires strict sun protection will help prevent rashes and delays in care, she says.
Potential side effects with these therapies include skin rashes, itchiness, changes in hair texture, inflammation around the nails and blisters in the mouth, Patel continues.
“Dermatologists are an important part of an oncology patient’s treatment team,” Patel concludes. “They can help reduce pain or discomfort associated with cancer therapy and limit visible side effects, increasing the patient’s ability to continue treatment, as well as the opportunity for a positive outcome.”